Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Pueblo, CO

May 26, 2019Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 26, 2019, 6:12 PM MDT for Prowers County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 6:12 PM MDT (00:12 UTC)
Expired
May 26, 2019, 6:45 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:27 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS55 KPUB 270012
SVRPUB
COC099-270045-
/O.NEW.KPUB.SV.W.0039.190527T0012Z-190527T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
612 PM MDT Sun May 26 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Prowers County in southeastern Colorado...

* Until 645 PM MDT.

* At 612 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Two Buttes Reservoir, or 23 miles north of Springfield, moving
  north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 10259 3765 10274 3803 10272 3800 10239
TIME...MOT...LOC 0012Z 197DEG 31KT 3774 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

28
3 follow-up statements
315 
WWUS55 KPUB 270020
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
620 PM MDT Sun May 26 2019

COC099-270045-
/O.CON.KPUB.SV.W.0039.000000T0000Z-190527T0045Z/
Prowers CO-
620 PM MDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN PROWERS COUNTY...

At 620 PM MDT, a severe thunderstorm was located 11 miles northwest
of Two Buttes Reservoir, or 19 miles south of Lamar, moving north at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3771 10256 3771 10274 3803 10272 3800 10239
TIME...MOT...LOC 0020Z 197DEG 26KT 3780 10268 

HAIL...1.00IN
WIND...60MPH
 
$$

28
875 
WWUS55 KPUB 270031
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
631 PM MDT Sun May 26 2019

COC099-270045-
/O.CON.KPUB.SV.W.0039.000000T0000Z-190527T0045Z/
Prowers CO-
631 PM MDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN PROWERS COUNTY...

At 630 PM MDT, a severe thunderstorm was located 12 miles north of
Two Buttes Reservoir, or 19 miles south of Lamar, moving north at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3771 10259 3771 10274 3803 10272 3800 10239
TIME...MOT...LOC 0030Z 201DEG 16KT 3781 10267 

HAIL...1.00IN
WIND...60MPH
 
$$

28
552 
WWUS55 KPUB 270044
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
644 PM MDT Sun May 26 2019

COC099-270053-
/O.EXP.KPUB.SV.W.0039.000000T0000Z-190527T0045Z/
Prowers CO-
644 PM MDT Sun May 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PROWERS COUNTY
WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

LAT...LON 3771 10259 3771 10274 3803 10272 3800 10239
TIME...MOT...LOC 0043Z 197DEG 31KT 3791 10263 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 26, 3:32 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
332 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Monday)
Issued at 332 PM MDT Sun May 26 2019

Will keep discussion brief to ongoing active severe weather
activity over eastern locations. Will continue Tornado Watch #253
over Crowley, Otero, Las Animas, Kiowa, Bent, Prowers and Baca
counties until 9 PM MDT as recent high resolution models suggest
strong to severe storms, gradually becoming linear in nature
impacts this region into this evening.

In addition, latest trends suggest that some stronger to possibly
severe storms will develop over Pueblo, Teller and especially
portions of EL Paso county into early this evening. Also, gusty
south to southwest winds over the majority of the CWA should
continue into this evening.

Memorial Day Monday should experience less active conditions, with
showers primarily favoring western Continental Divide locations
in combination with slightly cooler temperatures and continued
gusty winds, especially during the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 332 PM MDT Sun May 26 2019

Monday Night:

An upper level low pressure center will be located over the Utah and
Arizona border at the beginning of the long term forecast period
(Monday at 6PM MDT). The upper low will bring rain and snow showers
during the overnight hours over the Continental Divide. Snow
accumulations, at this point in time, do not warrant any winter
weather highlights.

Low temperatures will be slightly below average for this time of
year, with the Plains expecting to span the 40s, the San Luis Valley
(SLV) to be in the lower 30s, the upper Arkansas River Valley (upper
Ark) to be in the mid-30s, and the mountains ranging from the teens
to 20s, depending on elevation.

Tuesday:

The upper level low is expected to travel diagonally across the
state, from the southwest to the northeast. The impacts will be
instability rain and snow showers over the mountains and gusty winds
over the SLV and the Plains. Winds gusts are expected to be from the
west during the afternoon hours, with magnitudes around 25 to 35
mph. A cold front associated with the upper level low will develop
over the northern portions of our forecast responsibility, during
the afternoon hours, and travel south over the rest of our region.
The cold front is expected to spark some evening thunderstorms over
the Palmer Divide and produced scattered rain showers with embedded
thunderstorms over the plains and over the eastern Mountains.  CAPE
values over the Palmer Divide are around 500 J/kg, therefore no
severe thunderstorms are expected. The colder air mass begins the
upper level low will leave the region around 10F below climatology.

Wednesday:

The upper level pattern behind the storm system will be kind of a
mess. Small perturbations in the flow will spark some daytime
thunderstorms over the mountains, all of those are expected to
remain sub-severe. The forecast for the Plains has some uncertainty
as some models resolve widespread showers in response to the surface
upslope flow towards our mountains and ridges. The forecast RH
values are too low for widespread showers, so I believe the models
are resolving widespread stratus across the Plains.

Thursday through Sunday:

Gulf of Mexico moisture will be sloshing diurnally east to west
during the daytime hours over our eastern Plains, which sets-up a
dryline and therefore develops chances for afternoon thunderstorms
each day. At this point in time, it is fairly uncertain where the
dryline will set-up, but just be aware of the risk for
thunderstorms.

There will be a stagnant shortwave trough over the Great Basin
region that will advect Pacific based moisture towards the
Continental Divide Thursday through Sunday. The result will be
diurnal showers and thunderstorms over the mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 332 PM MDT Sun May 26 2019

The KCOS and KPUB taf sites should note generally VFR conditions
with wind gusts around 30 knots at times in combination with
primarily isolated late afternoon into early evening thunderstorms.

KALS should experience VFR conditions during the next 24 hours in
conjunction with gusty south to southwest afternoon winds around
35 knots at times.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, May 26, 11:59 AM MDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1159 AM MDT Sun May 26 2019

COZ058>089-093>099-271800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1159 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are likely to occur this afternoon and early
evening, generally east of the Interstate 25 corridor, to the
Kansas state line. Although severe thunderstorm activity is
possible over the majority of the plains, the greatest risk of
severe weather activity will be east of a line from Calhan to
Trinidad.

Very large hail, up to 3 inches in diameter, will be achievable
with the strongest storms. Wind gusts of 65 to 75 mph may also be
noted. A tornado or two will also be possible, especially across
Kiowa, Bent, Prowers and Baca counties.

The best time for severe thunderstorm activity will be between 1
PM and 8 PM MDT.

Locally heavy rain may also occur over the plains, and this
locally heavy rain could produce local flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
along the Continental Divide Monday and Tuesday, with isolated to
scattered showers and thunderstorms spreading into the Pikes Peak
region and adjacent plains Monday night through Tuesday. The main
threat with thunderstorms will be small hail, wind gusts up to 50
mph, dangerous cloud to ground lightning and locally heavy rain.
Some light to moderate snowfall accumulations will be possible
across the higher peaks above 10000 feet Monday and Tuesday,
particularly along the Continental Divide. Rain may mix with snow
down to 7000 feet across the Pikes Peak region late Monday night
through Tuesday morning but little to no accumulations are
expected.

Isolated to scattered showers and thunderstorms will remain in the
forecast each day from Wednesday through Saturday. The best
chances for thunderstorms on the plains will be on Thursday and
again on Saturday. The main threats with thunderstorms will be
lightning, brief moderate rainfall, small hail under 1 inch in
diameter, and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely over the southeastern Colorado plains, generally east of
the Interstate 25 corridor, between 1 PM and 8 PM MDT.

In the hours before

Special weather statement, May 26, 5:06 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT Sun May 26 2019

COZ086-089-262330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
506 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorms
over northwest Crowley County, moving north at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm, in addition to heavy rain.

This storm will remain over mainly rural areas of northwestern
Crowley and northeastern Pueblo Counties.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

LAT...LON 3852 10378 3826 10387 3829 10406 3852 10396
TIME...MOT...LOC 2305Z 199DEG 23KT 3842 10389

28
Special weather statement, May 26, 5:23 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT Sun May 26 2019

COZ069-070-270000-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
523 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking thunderstorms in Alamosa
and southeast Saguache Counties, moving north at 15 mph.

Wind gusts in excess of 55 mph will be possible.

Locations impacted include...
Alamosa, Hooper, Alamosa East, Mosca, San Luis Lake and Great Sand
Dunes.

LAT...LON 3746 10573 3748 10596 3779 10593 3778 10564
TIME...MOT...LOC 2321Z 191DEG 13KT 3754 10584

28
Special weather statement, May 26, 5:47 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT Sun May 26 2019

COZ095>098-270030-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
547 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 630 PM MDT...

At 546 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Eads to Wiley to 14 miles
northwest of Two Buttes Reservoir. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms, and
there could be some small hail.

Locations impacted include...
Lamar, Eads, Wiley, Neeoshe Reservoir, Sweetwater Reservoir,
Chivington, Brandon, Neegronda Reservoir and Queens Reservoir.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

LAT...LON 3771 10276 3808 10273 3845 10297 3862 10288
      3861 10239 3858 10237 3807 10235
TIME...MOT...LOC 2346Z 209DEG 45KT 3846 10289 3815 10269 3783 10272

28
Local storm report, May 26, 6:03 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
603 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     NON-TSTM WND GST LHX                     38.06N 103.52W
05/26/2019  M61 MPH          OTERO              CO   ASOS

&&

RMG
Local storm report, May 26, 6:05 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     NON-TSTM WND GST 2 S ALAMOSA             37.44N 105.87W
05/26/2019  M80 MPH          ALAMOSA            CO   ASOS

&&

RMG
Special weather statement, May 26, 6:09 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
609 PM MDT Sun May 26 2019

COZ097-098-270045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
609 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS AND
SOUTHEASTERN BENT COUNTIES UNTIL 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Two Buttes Reservoir, or 22 miles south of Lamar,
moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Prowers and southeastern Bent Counties.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Colorado.

LAT...LON 3765 10267 3765 10290 3801 10265 3793 10230
TIME...MOT...LOC 0009Z 209DEG 32KT 3775 10269

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:09 PM MDTSpecial Weather StatementPUBProwers36 min
May 26, 6:48 PM MDTSpecial Weather StatementPUBProwers27 min
May 26, 6:55 PM MDTSpecial Weather StatementPUBEl Paso35 min
May 26, 6:59 PM MDTSpecial Weather StatementPUBProwers46 min
May 26, 7:09 PM MDTSpecial Weather StatementPUBPueblo36 min
May 26, 7:25 PM MDTSpecial Weather StatementPUBPueblo35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.